Alabama, 2001

Hail and Damaging Wind in Alabama, August 27, 2001

August 27, 2001 · NWS BMX · 2 events in 1 county or zone

1 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 27, 9:40 AM CST, 3 hours 20 minutes earlier.

Area forecast discussion, Aug 27, 9:40 AM CST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
1040 AM CDT MON AUG 27 2001

SURFACE ANALYSIS INDICATES WEAK FRONTAL BOUNDARY TO OUR NORTH AND
WEST. THUNDERSTORMS...HAVE DEVELOPED OVER NORTHWEST AL...BUT WITH
SURFACE BOUNDARY STILL TO OUR NORTH...AND CAP EVIDENT IN BMX
SOUNDING...BELIEVE ACTIVITY WILL HAVE A DIFFICULT TIME INCREASING IN
AREA. WILL LOWER POPS IN NORTHERN ZONE TO GOOD CHANCE FOR THIS
AFTERNOON.  WITH ABUNDANT SUNSHINE...THUNDERSTORMS ACTIVITY POSSIBLE
ACROSS CENTRAL PORTIONS...AND WILL LEAVE 40 POPS. TEMPS AND REST OF
FORECAST LOOK ON TRACK.

.BHM...NONE.

In the hours before

Special weather statement, Aug 27, 12:19 PM CST, 41 minutes before
ALZ001>050-272030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
119 PM CDT MON AUG 27 2001

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

A WARM...MOIST...UNSTABLE ATMOSPHERE WILL CONTINUE ACROSS PARTS OF
NORTH AND CENTRAL ALABAMA THIS AFTERNOON AND EVENING.  SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS CAN BE EXPECTED ACROSS THE
REGION.  A FEW OF THE STORMS MAY BECOME SEVERE THIS AFTERNOON AND
EVENING...MAINLY ACROSS THE WESTERN HALF OF THE STATE.  THE MAIN
SEVERE WEATHER THREAT WILL BE DAMAGING WIND GUSTS AND LARGE HAIL.
FREQUENT LIGHTNING WILL ALSO ACCOMPANY THE STORMS.  PLEASE KEEP UP
WITH THE LATEST WEATHER FORECASTS...STATEMENTS AND POSSIBLE WATCHES
OR WARNINGS.

THE STORMS ARE EXPECTED TO DECREASE IN COVERAGE AND INTENSITY AFTER
8 PM.

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD REMAIN ALERT
FOR CHANGING WEATHER CONDITIONS AND MONITOR NOAA WEATHER RADIO OR...
LOCAL TV AND RADIO...FOR POSSIBLE WARNINGS THIS AFTERNOON AND
EVENING.

WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE IS 1
BIRMINGHAM IS 1
MONTGOMERY IS 1

FOR MORE INFORMATION AND A DESCRIPTION OF WHAT A WET MICROBURST IS...
VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/BMX/HWO/HWO.HTML

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Lauderdale

When
August 27, 1:00 PM CST
Where
Lauderdale County, Florence
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.800, -87.667

Dime to nickel size hail fell in and around the city of Florence.

Thunderstorm Wind, Lauderdale

When
August 27, 1:06 PM CST
Where
Lauderdale County, Lexington
Measured
57 kt (66 mph)
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
34.967, -87.367

Wind gusts were estimated at 60 to 70 miles an hour. This strong wind blew down a large ham radio antenna.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2001Every state in 2001This day in weather historyWarnings in Alabama, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5264226, 5264227.